Painkiller Patch Killing Patients
The FDA has issued its second warning in as many years about the powerful painkiller fentanyl. The warning states that fentanyl should not be prescribed to anyone new to “opiods,” or narcotic based drugs. The FDA is citing problems with doctors who are not trained in pain management prescribing the drug.
Fentanyl is only supposed to be prescribed for chronic pain in people used to narcotics, like cancer patients. When prescribed to the wrong patient, however, the patch can cause trouble breathing and an overdose can cause death.
Doctors have been prescribing the patch for headaches and post-surgical pain, causing the FDA to issue a warning about improper patch use. A similar warning was issued back in 2005, following an investigation into 120 fentanyl-related deaths.
The FDA’s warnings were as follows:
Fentanyl patches can cause severe trouble breathing. Get emergency help if you have trouble breathing or extreme drowsiness with slowed breathing; feel faint, dizzy, confused; or have other unusual symptoms. They can be signs that you were prescribed too high a dose or took too much.
Fentanyl patches are only for round-the-clock pain that is moderate to severe and expected to last for weeks. They are not for sudden, occasional or mild pain, or pain after surgery.
The patches should not be your first narcotic painkiller.
Ask your doctor how often to apply the patch, whether to reapply one that has fallen off and how to replace it. Doing any of that wrong can cause an accidental overdose.
Do not use heating pads, electric blankets, saunas or heated waterbeds, take very hot baths or sunbathe while wearing a fentanyl patch. Heat may increase the drug’s absorption, causing a life-threatening overdose. Call a doctor right away if body temperature becomes higher than 102 degrees while wearing a patch.